Institutional members access full text with Ovid®

Share this article on:

INCIDENCE OF HEMORRHAGIC COMPLICATIONS AFTER INTRAVITREAL BEVACIZUMAB (AVASTIN) OR RANIBIZUMAB (LUCENTIS) INJECTIONS ON SYSTEMICALLY ANTICOAGULATED PATIENTS

Mason, John O III MD*†; Frederick, Paul A BS; Neimkin, Michael G BS; White, Milton F Jr MD*†; Feist, Richard M MD*†; Thomley, Martin L MD*†; Albert, Michael A Jr MD*†

doi: 10.1097/IAE.0b013e3181e09739
Original Study

Purpose: To assess the risk of hemorrhagic complications when performing intravitreal injections on systemically anticoagulated patients.

Methods: A single-center retrospective case series of 520 consecutive patients (675 eyes) receiving 3,106 antivascular endothelial growth factor injections. Patients on the systemic anticoagulants Coumadin (warfarin sodium) or Plavix (clopidogrel bisulfate) were identified, as well as patients on aspirin. Demographic parameters were recorded, as well as relevant anticoagulant medications, preoperative/postoperative best-corrected visual acuities and intraocular pressures, previous ocular surgery, relative ocular diagnoses, and injection complications.

Results: Of all patients, 104 were on Coumadin (134 eyes; 548 injections), 90 were on Plavix (123 eyes; 523 injections), 7 were on both Coumadin and Plavix (8 eyes; 33 injections), and 319 were not anticoagulated (400 eyes; 2002 injections). Also, 1,254 injections were on patients taking aspirin. There were no hemorrhagic complications (choroidal hemorrhage, vitreous hemorrhage, or increased submacular hemorrhage) noted in the Plavix (P = 1.0000; 95% confidence interval = 0.0000-0.0088), Coumadin (P = 1.0000; 95% confidence interval = 0.0000-0.0084), or aspirin (P = 1.0000; 95% confidence interval = 0.0000-0.0037) groups.

Conclusion: The risk of hemorrhagic complications in systemically anticoagulated patients receiving intravitreal injections is extremely low. Because of the demonstrated thromboembolic risk of stopping anticoagulant therapy, we recommend that patients continue their current regiment without cessation.

The risk of hemorrhagic complications in systemically anticoagulated patients receiving intravitreal injections is extremely low. Because of the demonstrated thromboembolic risk of stopping anticoagulant therapy, the authors recommend that patients continue their current regiment without cessation.

From the *Retina Consultants of Alabama, Callahan Eye Foundation Hospital, Birmingham, Alabama; and †Department of Ophthalmology, Callahan Eye Foundation Hospital, University of Alabama at Birmingham School of Medicine, Birmingham, Alabama.

Support provided by Research to Prevent Blindness, New York, New York.

None of the authors has any proprietary interest in any of the material presented in this article.

Reprint requests: John O. Mason III, MD, Retina Consultants of Alabama, 700 South 18th Street, Suite 707, Birmingham, AL 35233; e-mail: retinarounds@mac.com

© The Ophthalmic Communications Society, Inc.